Alert archive / South Dakota / Frost Advisories in 2018
Frost Advisory 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at Oct 5, 2018, 1:41 PM CDT for 11 counties in South Dakota. It took effect at Oct 6, 2018, 3:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2018, 1:41 PM CDT (18:41 UTC)
- In effect from
- Oct 6, 2018, 3:00 AM CDT
- Expired
- Oct 6, 2018, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444 WWUS73 KFSD 051841 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 141 PM CDT Fri Oct 5 2018 SDZ038-039-050-052>054-057>059-063-064-061400- /O.NEW.KFSD.FR.Y.0003.181006T0800Z-181006T1400Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Charles Mix-Douglas- 141 PM CDT Fri Oct 5 2018 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY... The National Weather Service in Sioux Falls has issued a Frost Advisory, which is in effect from 3 AM to 9 AM CDT Saturday. * TEMPERATURE...Low to mid 30s. * IMPACTS...Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
1 follow-up statement
230 WWUS73 KFSD 052222 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 522 PM CDT Fri Oct 5 2018 SDZ038-039-050-052>054-057>059-063-064-061400- /O.CON.KFSD.FR.Y.0003.181006T0800Z-181006T1400Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Charles Mix-Douglas- 522 PM CDT Fri Oct 5 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY... * TEMPERATURE...Low to mid 30s. * IMPACTS...Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Oct 5, 12:37 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Oct 5, 12:37 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1237 PM CDT Fri Oct 5 2018 .SHORT TERM...(Today and Tonight) Issued at 327 AM CDT Fri Oct 5 2018 Shortwave energy is moving away from the region early this morning, pulling any lingering showers and drizzle eastward with it. The primary forecast concerns are focused on temperatures later today, but then rain chances into next week. Today: Widespread stratus will be the primary concern today, as another stretched out mid-level shortwave moves through the region this afternoon. Guidance continues to push a surface trough through the CWA this afternoon, but show considerable uncertainties on the potential for stratus to advect northeast ahead of this boundary. While there will be some general boundary layer thermal advection, we're going to need to thin out the stratus in order to achieve highs in the 60s over the southeastern CWA. Further northwest, anticipating areas near Huron to remain stuck in cloud cover on the cool side of the boundary today. The other thing to watch for today is a period of gusty winds through the MO River Valley late this afternoon and evening behind the passing front. HRRR/RAP support gusts up to 25 knots. This evening: The aforementioned shortwave moves east this evening, producing scattered showers on the frontal boundary in NW and NC Iowa, but also a few elevated showers or sprinkles in the Missouri and James River valley areas this evening. Overnight: The advection of cooler and drier air continues through the nighttime hours as stratus slowly moves east. Where clouds clear, temperatures may fall to the freezing mark. .LONG TERM...(Saturday through Thursday) Issued at 327 AM CDT Fri Oct 5 2018 Saturday: A very cool start to the weekend is expected. A light to occasionally breezy northerly wind persists with temperatures only in the middle to upper 40s. Sunday: The midlevel pattern begins to amplify once again as troughing digs into the southwestern United States on Sunday. Deepening southwesterly flow in the Central US will favor increasing cloud cover and the rapid advection of stratus and low clouds into the area. It's possible to even see a bit of drizzle by Sunday afternoon as warmer air aloft overspread the cool dome of air being reinforced by easterly boundary layer flow. The only concern in this period would a potential slow down in precipitation should the upper trough dig a bit deeper and/or western Atlantic ridging be slightly less amplified. Sunday Night-Wednesday: Get ready for rain. A highly unsettled period of weather is now expected for the majority of the first half of next week. Widespread showers, drizzle and even scattered embedded thunderstorms will begin to move northward Sunday night. This rain will persist into Monday with more focus along a developing surface front Monday afternoon across eastern Nebraska, northwest Iowa and Southeastern Minnesota. This soln falls more in line with the CMC and ECMWF solutions which features a more concentrated upper low south of the Four Corners region, and less meridional flow than the GFS. The majority of models all suggest that the SW upper energy begins to move east on Tuesday, allowing the northward advance of the mid- level boundary and surface boundary during the daytime hours. This will allow the advection of more significant elevated instability northward and have increased thunder wording through the period. Widespread rains will persist through Tuesday night as a surface low tracks northward through the Tri-State area. Thursday-Friday: Very cool Canadian air will drain into the Central US on Thursday, with highs again in the 40s. The upper pattern remains very active to finish out the week, with both the GFS and EC bringing another upper trough and possibly remnant of Hurricane Sergio into the Central US. At this point though, there should be minimal confidence an ANY solution towards the end of the forecast given the wild variations of solutions that continue to appear within this synoptic pattern. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1234 PM CDT Fri Oct 5 2018 Low clouds cloud decks will continue over much of the region this afternoon. By the evening hours, a weak cold front will shift winds to northwesterly, with cloud decks lifting slightly. Gusts in the 15 to 20 kt range are likely as the front passes. Isolated light rain is possible with the front, but most will stay dry. Clouds clear somewhat on Saturday, but still expected to see scattered cloud coverage. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...VandenBoogart
Hazardous weather outlook, Oct 5, 4:03 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 403 AM CDT Fri Oct 5 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060915- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 403 AM CDT Fri Oct 5 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread rains will return to the region late Sunday and continue into Wednesday. Scattered thunderstorms will also be possible, however severe storms are not expected. Rainfall amounts during the first half of next week may lead to renewed river and stream flooding in more sensitive river basins. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Frost Advisories in South Dakota, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.